Symptomatic hypoglycaemia resulting from toxic exposures must be immediately corrected by administration of glucose. In all but the mildest of cases this is achieved with an intravenous bolus of hypertonic glucose solution
Poisons causing hypoglycaemia:
- Ethanol ingestion in children
Additional use involves its combination with high-dose insulin to maintain euglycaemia with beta-blockers and calcium channel blocker poisoning.
Correction of symptomatic hypoglycaemia:
- Adult dose = 50ml of 50% glucose IV, repeat as required
- Paediatric dose = 2 ml/kg bolus of 10% dextrose IV, repeat as required
Deliberate self poisoning with insulin:
- Ongoing glucose infusion will be necessary as the glucose requirement will be massive. Titrate glucose to maintain euglycaemia.
- Once doses exceed 100ml of 10% dextrose over 1 hour it is wise to infuse 50% dextrose via a central line to avoid fluid overload or severe phlebitis
Deliberate self-poisoning with sulphonylureas:
- Large doses will be required until the hyperinsulinaemic state is controlled by the administration of octreotide.
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Kelowna hospital, British Columbia. Loves the misery of alpine climbing and working in austere environments (namely tertiary trauma centres). Supporter of FOAMed, lifelong education and trying to find that elusive peak performance.